Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On residually finite knot groups

Author: E. J. Mayland
Journal: Trans. Amer. Math. Soc. 168 (1972), 221-232
MSC: Primary 55A25
MathSciNet review: 0295329
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The residual finiteness of the class of groups of fibred knots, or those knot groups with finitely generated and, therefore, free commutator subgroups, has been known for some time. Using Baumslag's results on absolutely parafree groups, this paper extends the result to twist knots (Whitehead doubles of the trivial knot) and certain other classes of nonfibred knots whose minimal spanning surface has complement with free fundamental group. As a by-product more explicit finite representations, namely cyclic extensions of certain $ p$-groups, are obtained for these knot groups and the groups of fibred knots. Finally composites of two such knots also have residually finite groups.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55A25

Retrieve articles in all journals with MSC: 55A25

Additional Information

Article copyright: © Copyright 1972 American Mathematical Society